Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 237, NWS Memphis, TN

July 1, 2017Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 1, 2017, 3:08 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2017, 3:08 PM CDT (20:08 UTC)
Expired
Jul 1, 2017, 3:45 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 155 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:12 PM CDTHAIL 0.25Ravenden, ARPEA TO DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WUUS54 KMEG 012008
SVRMEG
ARC075-121-012045-
/O.NEW.KMEG.SV.W.0237.170701T2008Z-170701T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
308 PM CDT SAT JUL 1 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southern Randolph County in eastern Arkansas...
  Northwestern Lawrence County in eastern Arkansas...

* Until 345 PM CDT

* At 308 PM CDT, a severe thunderstorm was located over Ravenden, or
  10 miles northwest of Black Rock, moving southeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Walnut Ridge, Hoxie, Black Rock, Lake Charles State Park, Imboden,
  Ravenden, College City, Portia, Ravenden Springs, Annieville,
  Powhatan, Shannon, Lauratown, Birdell, Fender, Elnora, Coffman,
  Sharum, Manson and Lesterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3625 9132 3624 9126 3630 9126 3635 9121
      3619 9087 3597 9107 3621 9135
TIME...MOT...LOC 2008Z 307DEG 18KT 3624 9122 

HAIL...1.00IN
WIND...<50MPH
 
$$
2 follow-up statements
014 
WWUS54 KMEG 012024
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
324 PM CDT SAT JUL 1 2017

ARC075-121-012045-
/O.CON.KMEG.SV.W.0237.000000T0000Z-170701T2045Z/
Randolph AR-Lawrence AR-
324 PM CDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN RANDOLPH AND NORTHWESTERN LAWRENCE COUNTIES...

At 324 PM CDT, a severe thunderstorm was located over Imboden, or
near Black Rock, moving southeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Public reported dime size hail in Ravenden. Larger hail is 
         possible with this storm.  

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Walnut Ridge, Hoxie, Black Rock, Lake Charles State Park, Imboden,
Ravenden, College City, Portia, Ravenden Springs, Annieville,
Powhatan, Shannon, Lauratown, Birdell, Fender, Elnora, Coffman,
Sharum, Manson and Lesterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3625 9132 3624 9126 3630 9126 3635 9121
      3619 9087 3597 9107 3621 9135
TIME...MOT...LOC 2024Z 307DEG 18KT 3619 9114 

HAIL...1.00IN
WIND...<50MPH
 
$$

WLC
218 
WWUS54 KMEG 012040
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
340 PM CDT SAT JUL 1 2017

ARC075-121-012050-
/O.EXP.KMEG.SV.W.0237.000000T0000Z-170701T2045Z/
Randolph AR-Lawrence AR-
340 PM CDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH AND
NORTHWESTERN LAWRENCE COUNTIES WILL EXPIRE AT 345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3625 9132 3624 9126 3630 9126 3635 9121
      3619 9087 3597 9107 3621 9135
TIME...MOT...LOC 2040Z 307DEG 18KT 3615 9107 

$$

WLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:04 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 1, 3:04 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
304 PM CDT Sat Jul 1 2017

.DISCUSSION...

Skies remain partly cloudy across the forecast area this afternoon
with temperatures in the 80s to around 90 degrees. There are two
broken lines of thunderstorms. One line extends from southwest
Kentucky through the Missouri bootheel and into north central
Arkansas. The other line extends across north Alabama and into
central Mississippi. The storms over the northern sections of the
forecast area are just ahead of a weak frontal boundary.

This boundary is not expected to move much further south so as a
result thunderstorm coverage should not increase too much tonight
with most of the activity diminishing by sunset. Temperatures
will remain on the warm side with lows Sunday morning in the upper
60s to mid 70s. The frontal boundary will start to lift north on
Sunday with more scattered thunderstorms expected to develop
during the day. Temperatures will remain quite warm with highs in
the mid 80s to around 90 degrees.

Sunday night will be fairly similar to tonight with some scattered
thunderstorms mainly during the evening hours. Monday and Monday
night will see very little change in the weather pattern with
more thunderstorms possible during the day and into the early
evening hours.

THe extended period of the forecast from Tuesday through next
Saturday sees very little change from what we are seeing today
with more scattered thunderstorms mainly during the afternoon and
early evening hours. Temperatures will remain near or slight below
normal during the extended period.

ARS

&&

.AVIATION...
12Z TAFs

Showers and thunderstorms are looking less likely this afternoon,
especially at JBR and MEM slightly higher chances exist at MKL
with the best chance at TUP. Decided to only carry VCTS at TUP
with no mention elsewhere. May need to amend to add precip at MKL.
Otherwise light west wind is expected. Brief MVFR or IFR vis is
likely in association with any on station thunderstorms. Some low
clouds and MVFR VIS is possible at MKL and TUP late tonight.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 1, 3:22 AM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
322 AM CDT Sat Jul 1 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
322 AM CDT Sat Jul 1 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Marginal Risk for severe thunderstorms over much
of north Mississippi this afternoon. The severe weather risks
remain localized damaging winds, large hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional storm chances are expected through the remainder of the
weekend through the middle of next week. Any severe storm
potential during this period will remain isolated and localized.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JLH

In the hours before

Special weather statement, Jul 1, 2:47 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
247 PM CDT SAT JUL 1 2017

ARZ008-017-012030-
Lawrence AR-Randolph AR-
247 PM CDT SAT JUL 1 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Central Lawrence County in eastern Arkansas...
Southern Randolph County in eastern Arkansas...

At 247 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Ravenden, or 14
miles northwest of Black Rock, moving southeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Lawrence and southern Randolph Counties should
monitor this storm closely.

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3633 9126 3634 9128 3636 9128 3638 9126
      3616 9081 3615 9081 3614 9076 3611 9077
      3608 9082 3603 9084 3591 9095 3621 9135
TIME...MOT...LOC 1947Z 307DEG 25KT 3627 9126

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:47 PM CDTSpecial Weather StatementMEGLawrence43 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.